Florida, 2010

Damaging Wind in Florida, May 23, 2010

May 23, 2010 · NWS JAX · 1 event in 1 county or zone

An upper level short wave trough and associated vorticity maximum traversed a highly unstable low level airmass during the late afternoon. This energy enhanced storm development along the merging sea breeze fronts and outflow boundaries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

An upper level short wave trough and associated vorticity maximum traversed a highly unstable low level airmass during the late afternoon. This energy enhanced storm development along the merging sea breeze fronts and outflow boundaries. A severe storm caused wind damage across interior northeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 23, 1:49 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, May 23, 1:49 PM EST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
249 PM EDT SUN MAY 23 2010

.SHORT TERM...CONVECTION HAD AN EARLIER START TODAY COMPARED TO
THE LAST SEVERAL DAYS. THIS IS IN RESPONSE TO VIGOROUS SHORTWAVE
TROUGH DROPPING SOUTHWARD ACROSS THE LOCAL INTERIOR. AT 2 PM EDT...
SCATTERED SHOWERS AND THUNDERSTORMS WERE NOTED ALONG AND WEST OF
THE I-75 CORRIDOR...WITH ISOLATED SHOWERS NOTED ELSEWHERE. THE
ATLANTIC SEA-BREEZE WAS POSITIONED NEAR THE I-95 CORRIDOR AND THE
GULF COAST SEA-BREEZE WAS NEAR THE COAST. FOR THE BALANCE OF
TODAY...SHOWERS AND THUNDERSTORMS WILL AGAIN FOCUS WEST OF U.S.
HIGHWAY 301 WITH PULSE STRONG/SEVERE THUNDERSTORMS.

NUMERICAL MODELS INDICATE A CLOSED...ALBEIT WEAK LOW OVER THE MID-
ATLANTIC STATES WILL DROP SOUTHWARD. THIS FEATURE IS FORECAST TO
INTERACT WITH A LIFTING AREA OF LOW PRESSURE OVER THE WESTERN
ATLANTIC...CREATING A DEEP LOW PRESSURE SYSTEM. ALTHOUGH THIS LOW
PRESSURE SYSTEM IS FORECAST TO REMAIN WELL TO OUR
EAST/NORTHEAST...THE INTERACTION OF THIS FEATURE WITH SURFACE HIGH
TO THE NORTH WILL CREATE A NORTHEASTERLY FLOW IN THE LOWER LEVELS
OF THE ATMOSPHERE. THIS FLOW REGIME WILL BRING INCREASING MOISTURE
TO THE AREA EARLY NEXT WEEK...WITH NIGHTTIME AND MORNING SHOWERS AND
POSSIBLE STORMS FOCUSING OVER THE COASTAL AREAS DURING THE MORNING...
WITH ACTIVITY FOCUSING OVER THE INTERIOR DURING THE AFTERNOON.
THIS FLOW REGIME WILL ALSO MODERATE TEMPERATURES ACROSS THE
COASTAL AREAS WHILE THE INTERIOR WILL REMAIN QUITE WARM.

WEDNESDAY...AFOREMENTIONED LOW WILL LIKELY POSITION CLOSEST TO THE
U.S. MAINLAND /NEAR THE CAROLINAS/ WITH A MORE NORTHERLY FLOW
REGIME ESTABLISHING LOCALLY. THIS FLOW REGIME WILL LIKELY FOCUS
SHOWERS AND STORMS ACROSS THE EASTERN HALF OF THE JACKSONVILLE
COUNTY WARNING AREA.

.LONG TERM...AFOREMENTIONED LOW IS FORECAST TO EJECT EAST/SOUTHEAST
WITH A BROAD TROUGH LIFTING SOUTHWARD ACROSS THE REGION. DYNAMICS
LOOK RATHER MEAGER FOR THURSDAY...ESPECIALLY WITH NVA ESTABLISHING
ON BACK SIDE OF UPPER TROUGH. HAVE MAINTAINED LIMITED RAIN CHANCES
FOR THURSDAY WITH SCATTERED SHOWERS AND STORMS RETURNING LATE IN
THE WEEK AND CONTINUING INTO THE WEEKEND. GFS SOLN IS POINTING
TOWARDS A COLD FRONT ARRIVING NEXT WEEKEND ALONG WITH MUCH DRIER
CONDITIONS. WILL DISCOUNT THIS OUTLIER MODEL FOR NOW.

&&

.AVIATION...THE EAST COAST SEA BREEZE IS EXPECTED TO KEEP THE
SCATTERED STORMS WEST OF MOST OF THE TERMINALS THIS AFTERNOON.
THE EXCEPTION MAY BE AT GNV WHERE A FEW STORMS MAY GET CLOSE
TO THAT TERMINAL AND HAVE VCSH WITH CB WHICH MAY REQUIRE A
LATER AMENDMENT FOR TS. OTHERWISE...PREVAILING VFR EXPECTED
WITH AREAS OF FOG FORMING AFTER 06Z. HAVE GONE WITH PVS FCST
OF TEMPO MVFR VSBY 08Z-12Z AT JAX...CRG...AND GNV AND TEMPO
IFR VSBY AT VQQ.

&&

.MARINE...SWELLS WILL GRADUALLY INCREASE THRU THE DAY TODAY...WITH
BIGGEST INCREASES MON THRU TUE DUE TO FETCH FROM OFFSHORE LOW. SMALL
CRAFT ADVISORY SEAS ARE EXPECTED BY TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  65  89  66  86 /  20  50  20  40
SSI  71  83  70  83 /  20  40  40  40
JAX  66  86  67  85 /  20  30  30  40
SGJ  70  84  70  81 /  10  20  30  40
GNV  64  89  64  86 /  20  40  20  40
OCF  67  90  66  87 /  10  40  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

ZAPPE/PETERSON/KEEGAN
Hazardous weather outlook, May 23, 10:21 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1121 AM EDT SUN MAY 23 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-241000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1121 AM EDT SUN MAY 23 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS TODAY...

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES. PLEASE
REFER TO THE LATEST SURF ZONE FORECAST FOR MORE DETAILS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON...MAINLY OVER INLAND PORTIONS OF SOUTHEAST GEORGIA AND
INTO THE SUWANNEE RIVER VALLEY OF FLORIDA. A FEW OF THE STORMS COULD
BECOME STRONG TO LOCALLY SEVERE WITH STRONG WINDS AND HAIL THE
MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP NORTHEAST OF THE
BAHAMAS THROUGH WEDNESDAY. DEPENDING ON THE EVOLUTION OF THIS
SYSTEM...IT IS POSSIBLE FOR RESIDENTS TO EXPERIENCE INCREASED ONSHORE
WINDS AND AN ELEVATED THREAT OF RIP CURRENTS AND OCCASIONALLY
ROUGH SURF AT AREA BEACHES DURING THE WEEKEND AND THROUGH MUCH OF
NEXT WEEK. THERE WILL ALSO BE AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

DEESE

In the hours before

Special weather statement, May 23, 11:53 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT SUN MAY 23 2010

FLZ035-036-231745-
ALACHUA-GILCHRIST-
1253 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EXTREME
WESTERN ALACHUA AND SOUTHEASTERN GILCHRIST COUNTIES FOR STRONG
WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 145 PM EDT...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES NORTHWEST OF NEWBERRY...OR 10
MILES NORTHEAST OF TRENTON...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWBERRY THROUGH 145 PM
EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2972 8274 2975 8261 2954 8259 2954 8265
      2954 8266 2956 8267 2956 8275 2957 8276
TIME...MOT...LOC 1653Z 000DEG 9KT 2967 8267

ZAPPE
Special weather statement, May 23, 1:20 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SUN MAY 23 2010

FLZ023-030-031-231900-
BAKER-BRADFORD-UNION-
220 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
BRADFORD...UNION AND SOUTHWESTERN BAKER COUNTIES FOR STRONG WINDS...
SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM EDT...

AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 5 MILES SOUTHWEST OF SANDERSON...OR 10
MILES NORTHWEST OF RAIFORD...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SANDERSON...ELLERBEE...
RAIFORD...SAMPSON...NEW RIVER...LAKE BUTLER...JOHNSTOWN AND DUKES
THROUGH 300 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3010 8246 3011 8245 3013 8245 3028 8238
      3023 8218 2989 8219 2996 8253
TIME...MOT...LOC 1820Z 016DEG 11KT 3017 8231

PETERSON
Special weather statement, May 23, 3:41 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
441 PM EDT SUN MAY 23 2010

FLZ023>025-GAZ150-164-232130-
BAKER-CHARLTON-DUVAL-NASSAU-WARE-
441 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
BAKER...CHARLTON...SOUTHEASTERN WARE...WESTERN NASSAU AND WESTERN
DUVAL COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 530 PM EDT...

AT 441 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF FOLKSTON...MOVING SOUTH
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
HOMELAND...FOLKSTON...HILLIARD AND ST. GEORGE THROUGH 530 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3034 8245 3096 8226 3094 8189 3092 8191
      3090 8189 3082 8190 3079 8187 3025 8184
TIME...MOT...LOC 2041Z 000DEG 14KT 3084 8198

PETERSON
Special weather statement, May 23, 3:46 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
446 PM EDT SUN MAY 23 2010

FLZ021-022-232115-
COLUMBIA-SUWANNEE-
446 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
SUWANNEE AND WESTERN COLUMBIA COUNTIES FOR STRONG WINDS AND SMALL
HAIL VALID UNTIL 515 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF WELLBORN...OR 8 MILES
SOUTH OF WHITE SPRINGS...MOVING SOUTH AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINFIELD...WELLBORN AND
COLUMBIA THROUGH 515 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER
AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2997 8261 2995 8287 3026 8285 3027 8269
TIME...MOT...LOC 2046Z 354DEG 18KT 3021 8277

TRABERT
Special weather statement, May 23, 4:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 PM EDT SUN MAY 23 2010

FLZ022>025-030>032-GAZ150-152-164-165-232200-
BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-COLUMBIA-DUVAL-INLAND
CAMDEN-NASSAU-UNION-WARE-
520 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
BRADFORD...NORTHEASTERN UNION...NORTHWESTERN CLAY...BAKER...EASTERN
COLUMBIA...EASTERN CHARLTON...SOUTHERN BRANTLEY...SOUTHEASTERN
WARE...WESTERN NASSAU...WESTERN DUVAL AND WESTERN CAMDEN COUNTIES FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM
EDT...

AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF TARBORO...OR 12 MILES
NORTHWEST OF WOODBINE...MOVING SOUTH AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WINOKUR...TARBORO...KINGS
FERRY...HILLIARD...HOMELAND AND FOLKSTON THROUGH 600 PM EDT. HAIL UP
TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3008 8193 3011 8254 3041 8247 3086 8216
      3115 8199 3111 8174
TIME...MOT...LOC 2120Z 005DEG 14KT 3102 8189

PETERSON
Special weather statement, May 23, 4:57 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT SUN MAY 23 2010

GAZ164-232245-
CHARLTON-
557 PM EDT SUN MAY 23 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
CHARLTON COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF WINOKUR...OR 10 MILES
NORTH OF FOLKSTON...MOVING SOUTHWEST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WINOKUR...RACE POND...
HOMELAND AND FOLKSTON THROUGH 645 PM EDT. HAIL UP TO THREE QUARTER
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. IF FURTHER INTENSIFICATION OCCURS A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3097 8190 3079 8200 3079 8202 3076 8202
      3074 8204 3086 8229 3102 8215 3102 8208
      3107 8205 3106 8201 3100 8190
TIME...MOT...LOC 2157Z 030DEG 7KT 3097 8204

PETERSON

The radar

The Jacksonville radar (KJAX), 69 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baker

When
May 23, 5:05 PM EST
Where
Baker County, 8.48 mi NNE of Olustee
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.320, -82.400

Five trees were blown down along County Road 250 between the Columbia county line and County Road 229. The time of the event was based on radar imagery.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222589.